Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2002, 8:23 PM CDT for Pocahontas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2002, 8:23 PM CDT (01:23 UTC)
- Expired
- Apr 16, 2002, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 170123 SVRDSM IAC151-170200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 822 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN NORTHWEST IOWA * UNTIL 900 PM CDT * AT 819 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL BUENA VISTA COUNTY...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... LAURENS NOW. HAVELOCK NOW. POCAHONTAS AT 835 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. LAT...LON 4291 9491 4264 9490 4265 9447 4290 9446 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:45 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 16, 2:45 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE APR 16 2002 MAIN FOCUS OF THIS FCST IN SHORT TERM IS DVLPMNT OF TSTMS AND WHETHER THEY WILL REACH SVR LIMITS. NXT CONCERN IS TMW NGT WITH DVLPMNT AHD OF ADVANCING WARM FNT AND COOL DOWN FOR END OF THE WEEK. UNSETTLED EFP FCST. MRNG UA SHOWS CAPS ARND 10C OVR IA AND ENR NE THO THIS AFTN WRN IA CAP LWRG TREND. MEANWHILE GOES SOUNDINGS SPT THIS IN OBSERVED DATA. ETA CONTINUES TO BE MODEL OF CHOICE WITH SLOWER EVOLUTION OF WX HWVR SUM INCREASE IN FNTL BNDRY MOVEMENT ACRS CNTRL NE ATTM. PROBLEM ALG WITH CAP APPEARS CLOUDINESS ADVANCING NWRD AHD OF SECOND S/W SWINGING OUT OF S/W AND DVLPG PCPN WHICH MAY SPELL DOOM FOR ANY SHARP DVLPMNT OVR IA. ETA MAY HAVE TREND RIGHT WITH DVLPMNT AHD OF FNTL BNDTY LT TNGT AND AFT MIDN WITH GD FORCING INVOF FNT AND DECENT THETAE ADVCTN. MOISTURE IS DEFINITELY IN PLACE. STILL WONDERING ABT TWO DVLPMNT AREAS OK/MO AND NRN MN INTO ERN SD. UNLESS SOMETHING DVLPS NXT FEW HRS NR ST FIGURE WILL HAVE TO WAIT FOR THE FNT. NXT CHANCE FOR PCPN AND PSBLE SVR TYPE WX TMW NGT AS FNT RETUNRS AS WARM FNT AND ADVANCES ACRS ST AT MST FVRBLE TIME OF NGT FOR SUCH WX. WL MIANLY BE NOCTURNAL EVENT THO SUM LINGERING SHWRS ERY THU MRNG. A FEW MORE WARM DAYS AND ABV NORMAL TEMPS THEN DOWNHILL FM THERE WITH COOLER SYSTEM PUSHING THRU AS ON PREVIOUS RUNS. IN LONG TERM WEAK SYSTEM MAKES IT WAY THRU THE ST ON FRI WITH AT LEAST CHC FOR SHWRS. CANADIAN HI ARRIVES TO SETTLE THINGS DWN FOR WEEKEND WITH LOWS INTO THE 30S. HWVR BY SUN NGT ANOTHER SYSTEM DVLPS AND MOVES INTO THE AREA FOLLOWED CLOSELY BY NXT RAIN PRODUCER WITH CHCS BOTH MON AND TUE. .DSM...WIND ADVISORY THIS EVENING ENTIRE CWA. FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:17 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 43 min |
| Apr 16, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 32 min |
| Apr 16, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 39 min |
| Apr 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 41 min |
| Apr 16, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.